Did you know that even taking just one medication can increase the risk of falling? How do you ask? In this article, I will discuss some reasons why taking medication for your vertigo can increase your risk of falling.

Medication Side Effects

Some medications can also cause muscle weakness and fatigue. According to the Centers for Disease Control and Prevention (cdc.gov), common problems caused by medication side effects include:

  • Vision changes
  • Dizziness or lightheadedness
  • Drowsiness
  • Impaired alertness or judgment (psychotropic medications)

Solution: Ask your doctor which medications you can stop taking to decrease your risk of falling.

Improper Dosing of Medication May Increase the Risk of Falling

The ability to metabolize and excrete drugs is slower in older adults, therefore medications take longer to clear the body system and can increase your risk of falling. Also, the side-effects last longer than in younger people. As you continue to age, you may need less of a medication due to slower drug metabolism and excretion.

If you lose weight, you may need certain medication dosages reduced because some medications are prescribed based on body weight. If you gain weight, you may need certain medication dosages increased.

In contrast, as you continue to age you may need more of a certain medication if the underlying disease process is progressing.

Solution: Ask your doctor to adjust the dosage of medications you have been on long term to decrease your risk of falling.

Solution: If you have significantly gained or lost weight, ask your doctor to review your medication dosages.

Drug Interactions

Prescription drugs can interact with other medications with an antagonistic or additive effect. Interactions can also occur with herbal supplements and over-the-counter meds, and even certain foods.

Solution: Take all your bottles of medications or a list to the pharmacist and request a medication review.

If you want to know which medications can increase your risk of falling, when bringing your prescriptions to be reviewed, include your oral prescriptions (pills), over-the-counter medications, herbal supplements, eye drops, skin creams, injectables, and inhalants because they all must be metabolized and excreted by the body — they all interact once inside the body.

Interactions with alcohol

Alcohol is another reason why medications may increase the risk of falling. It impairs balance and can cause falls, independent of medication interactions.

Alcohol interacts with medications and can affect balance, causing falls.

Many older adults are suffering from grief due to loss of identity in retirement or loss of spouse and friends in older age, which may trigger a new problem or a relapse with alcohol. Also, alcohol usage may increase in people who use alcohol to cope with their grief and emotional pain.

Solution: Decrease and/or stop drinking alcohol while taking your medication. Find a support group or seek professional help for alcohol addiction if you are unable to reduce your alcohol intake on your own.

Medications Taken Improperly Can Increase the Risk of Falling

Approximately 84-90% of US older adults take prescription drugs. Researchers estimate 30-50% of prescriptions written for older adults are taken improperly. IF this is the case, the medications taken improperly can increase your risk of falling.

One European study found 90% of nursing home discharges contain at least one medication error and a 78% reduction in risk of death with medication reconciliation after discharge to home. (Delate, 2008)

Up to 140,000 seniors die each year due to problems with medications. Over an 18-year period from 1992-2010, prescription drug spending per older adult grew 403%. The average number of prescriptions per elderly person grew from 19.6 in 1992 to 28.5 in 2010 (an increase of 45%).

Solution: Consult with your physician or pharmacist to ensure a proper understanding of when and how much medication to take.

Solution for homebound older adults: Request a referral to home health for Skilled Nursing services to review all medications, especially after discharge to home from a hospital or nursing home to reconcile medications and check for drug interactions.

Ototoxicity and Neuropathy

Some medications can even damage the inner ear, spurring temporary or permanent balance disorders. This is called “ototoxicity” and aspirin is an example.

Some medications cause numbness in the feet, or foot neuropathy, such as certain types of chemotherapy, this may also lead to an increased risk of falling.

Medications can affect Balance

Medications that commonly affect balance and increase the risk of falling include:

  • Antidepressants (associated with increased falls and shown to be no better than placebo for older adults in about half of all clinical trials)
  • Anti-anxiety drugs (benzodiazepines increase hip fracture risk by 50% – see BEERS criteria below)
  • Antihistamines prescribed to relieve allergy symptoms
  • Blood pressure and other heart medications
  • Pain relievers, both prescription and non-prescription
  • Sleep aids (over-the-counter and prescription forms)

Talk to Your Doctor

Patients should always take medications as prescribed by their physician. Gradual withdrawal of psychotropic medications supervised by a physician has been shown to reduce fall risk.

A gradual reduction in prescription medications supervised by a primary care physician has been shown to reduce fall risk. Any changes with medications should be supervised by a physician.

More Resources

For more information about medications, check out the additional resources below.

Anticholinergic Burden Scale: Lists the medications that cause irreversible cognitive impairment with long term use.

BEERS Criteria: Lists the medications that may not be appropriate to prescribe to elderly patients. (AGS, 2015)

Disclaimer

This blog is provided for informational purposes only. The content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. The details of any case mentioned in this post represent a typical patient that I might see and do not describe the circumstances of a specific individual.